rss
Postgrad Med J 85:322-326 doi:10.1136/pgmj.2008.073312
  • Review

Drug induced parkinsonism: a common cause of parkinsonism in older people

  1. B Thanvi1,
  2. S Treadwell2
  1. 1
    South Warwickshire Hospital, Warwick, UK
  2. 2
    Department of Stroke Medicine, University Hospitals of Leicester NHS Trust, Leicester, UK
  1. Dr B Thanvi, South Warwickshire Hospital, Lakin Road, Warwick CV34 5BW, UK; bhomraj.thanvi{at}swh.nhs.uk
  • Received 16 July 2008
  • Accepted 28 March 2009

Abstract

Drug induced parkinsonism is the second most common cause of parkinsonism in older people after idiopathic Parkinson’s disease (PD). Risk factors for developing drug induced parkinsonism include: older age; female gender; dose and duration of treatment; type of agent used; cognitive impairment; acquired immunodeficiency syndrome (AIDS); tardive dyskinesia; and pre-existing extrapyramidal disorder. In most patients parkinsonism is reversible upon stopping the offending drug, though it may take several months to resolve fully and in some patients it may even persist. In this case, one needs to consider the possibility of PD which has been unmasked by the offending drug, and treatment with dopaminergic agents may be warranted. Drug induced parkinsonism adversely affects the quality of life in older patients and is potentially reversible, highlighting the importance of early recognition of this condition. This article discusses the drugs implicated, as well as the epidemiology, pathophysiology, clinical features, and management of drug induced parkinsonism.

Footnotes

  • Competing interests: None declared.